Texas, 2006Hail and Damaging Winds in Texas, June 16, 2006
June 16, 2006 · NWS LUB · 13 events in 7 counties and zones
June 16 Severe Weather Event Summary: Isolated to scattered severe storms erupted along a dryline over the eastern portions of the west Texas South Plains and the extreme southeastern Texas Panhandle during the late afternoon and evening hours of the 16th. A few of the storms maintained supercellular characteristics, and produced large hail up to the size of golfballs and damaging thunderstorm…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $170,000
- Crop damage
- $300,000
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
June 16 Severe Weather Event Summary: Isolated to scattered severe storms erupted along a dryline over the eastern portions of the west Texas South Plains and the extreme southeastern Texas Panhandle during the late afternoon and evening hours of the 16th. A few of the storms maintained supercellular characteristics, and produced large hail up to the size of golfballs and damaging thunderstorm wind gusts. Several barns were destroyed along with cotton crops over the extreme southeastern Texas Panhandle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 16, 11:33 AM CST, 2 hours 32 minutes earlier.
Area forecast discussion, Jun 16, 11:33 AM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1233 PM CDT FRI JUN 16 2006
.UPDATE...
DRYLINE PROGRESSING INTO WESTERN COUNTIES ATTM WITH DECENT LOW
LEVEL MOISTURE ADVECTING IN TO THE EAST. RUC HAS HAD BETTER HANDLE
ON WIND FIELDS SO FAR THIS MORNING AND LEANED HEAVILY TOWARD WITH
DRYLINE POSITION FOR THIS AFTERNOON. SOUNDING FROM WEST TEXAS
MESONET THIS MORNING SIMILAR IN STRUCTURE TO 12Z MAF SOUNDING WITH
MID LEVEL INVERSION...WEAKNESS IN WIND FIELD ABOVE 700 MB AND
STRONG CAP AROUND 15C AT 700MB. SATL SHOWING VORT CENTER ACROSS
NRN NM WITH DRY SLOT ACROSS ERN NM. EXPECT DRYLINE TO SHARPEN
ALONG THE I-27 CORRIDOR THIS AFTERNOON WITH THUNDERSTORM
DEVELOPMENT FIRST ACROSS THE SOUTHERN PANHANDLE CLOSER TO CENTER
OF SYSTEM. WITH STRONG CAP FURTHER S...EXPECT MORE ISOLATED STORMS
AND LATER INITIATION POSSIBLY AS FAR S AS BIG SPRING. ADVERTISED
SEVERE THREAT LOOKS REASONABLE GIVEN DEEP LAYER SHEAR AND STEEP
LAPSE RATES ALONG WITH MODERATE TO HIGH CAPE EAST OF THE DRYLINE.
BUMPED TEMPS UP SOME GIVEN DRY SOILS AND FORECAST SOUTHWEST/WEST
FLOW BEHIND DRYLINE.
FIRE WEATHER CONCERNS REMAIN BEHIND DRYLINE THIS AFTERNOON WHERE
RH VALUES ALREADY NEAR 10%. ALL MODELS CONSISTENT WITH DROPPING
WIND SPEEDS BACK TO MARGINAL 20 MPH AT 20 FT LEVEL THIS AFTERNOON
ACROSS WESTERN ZONES BUT STILL A FEW LOCATIONS SHOULD REACH RED
FLAG CONDITIONS. MAY HAVE TO EXPAND RED FLAG EASTWARD SOME IF
WINDS ARE SLOW TO DIMINISH.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM FRIDAY FOR THE FOLLOWING ZONES:
BAILEY...COCHRAN...PARMER...AND YOAKUM.
&&
24
Hazardous weather outlook, Jun 16, 10:37 AM CST, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1137 AM CDT FRI JUN 16 2006
TXZ021>044-171645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1137 AM CDT FRI JUN 16 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...TODAY AND TONIGHT
CONVECTIVE
THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS MOST OF THE REGION
THIS AFTERNOON AND TONIGHT. A STRONG UPPER LEVEL STORM WILL
CONTINUE TO APPROACH THE SOUTH PLAINS. ALSO...A DRYLINE IS
EXPECTED TO SHARPEN NEAR THE INTERSTATE 27 CORRIDOR BY MID-
AFTERNOON. ISOLATED HIGH BASED THUNDERSTORMS...CAPABLE OF
PRODUCING STRONG TO SEVERE WIND GUSTS...WILL BE POSSIBLE WEST OF
THE DRYLINE THIS AFTERNOON. ADDITIONALLY...BETTER MOISTURE AND
COOLING TEMPERATURES ALOFT WILL RESULT IN MODERATE TO STRONG
INSTABILITY ALONG AND EAST OF THE DRYLINE. THE COMBINATION OF
INSTABILITY AND INCREASING WINDS ALOFT WITH THE APPROACHING
SYSTEM WILL RESULT IN AN ENVIRONMENT FAVORABLE FOR SEVERE
THUNDERSTORMS...INCLUDING SUPERCELLS...WITH DAMAGING WINDS AND
LARGE HAIL THE PRIMARY THREATS. THUNDERSTORMS ARE EXPECTED TO BE
MOST WIDESPREAD ALONG AND EAST OF A TULIA TO ABERNATHY LINE...WITH
MORE ISOLATED ACTIVITY POSSIBLE ALONG AND EAST OF A LUBBOCK TO
TAHOKA LINE.
DURING THE EVENING HOURS...THE THUNDERSTORMS MAY CONGEAL INTO A
MESOSCALE CONVECTIVE SYSTEM CAPABLE OF PRODUCING STRONG WINDS AND
LOCALIZED HEAVY RAINFALL...ESPECIALLY ACROSS THE SOUTHEAST TEXAS
PANHANDLE AND NORTHERN ROLLING PLAINS.
FIRE WEATHER
CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST TO OCCUR ACROSS THE
EXTREME SOUTHWEST TEXAS PANHANDLE AND WESTERN SOUTH PLAINS TODAY.
MIXING WILL ALLOW SOUTHWEST WINDS TO INCREASE TO 20 MPH WITH HIGHER
GUSTS AT THE 20 FOOT LEVEL. THIS COMBINED WITH RELATIVE HUMIDITY
LEVELS OF 15 PERCENT OR LESS WILL CREATE CONDITIONS FAVORABLE FOR
EXPLOSIVE FIRE WEATHER GROWTH GIVEN IGNITION.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE SATURDAY AFTERNOON
AND NIGHT MAINLY ACROSS AREAS TO THE EAST OF THE INTERSTATE 27
CORRIDOR. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL
AND DAMAGING WINDS THE MAIN THREATS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY LATER THIS AFTERNOON AND EVENING.
Thunderstorm Wind, Swisher
- When
- June 16, 2:05 PM CST to 2:15 PM CST
- Where
- Swisher County, 2 mi ENE of Tulia
- Measured
- 55 kt (63 mph) measured gust
- Property damage
- $150,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.550, -101.733
A severe thunderstorm resulted in a swath of damaging winds from just northeast of Tulia to Vigo Park. The West Texas Mesonet Site near Tulia initially measured a 63 MPH wind gust at 14:05 CST. As the storm and associated severe winds propagated east-northeast, at least twelve utility poles were snapped two miles west of Vigo Park. Two "substantial" barns were destroyed one quarter of a mile west of Vigo Park.
Hail, Swisher
- When
- June 16, 2:15 PM CST to 3:06 PM CST
- Where
- Swisher County, 15 mi NE of Tulia
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.683, -101.583
Large hail that ranged in size from quarters to golfballs fell in and near Vigo Park for fifty minutes. The hail accumulated to a depth of three inches on the ground. No damage was reported.
Hail, Briscoe
- When
- June 16, 3:23 PM CST
- Where
- Briscoe County, 18 mi NNW of Silverton
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.700, -101.417
Quarter size hail was reported along Texas Highway 207 north of MacKenzie Reservoir.
Hail, Motley
- When
- June 16, 5:35 PM CST to 5:40 PM CST
- Where
- Motley County, 6 mi NW of Matador
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.083, -100.883
A motorist reported quarter size hail over Texas Highway 70 northwest of Matador.
Hail, Childress
- When
- June 16, 6:20 PM CST to 6:35 PM CST
- Where
- Childress County, 6 mi N of Childress
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.500, -100.200
The Childress County Sheriff's Office reported quarter size hail along U.S. Highway 62/83 north of Childress.
Hail, Cottle
- When
- June 16, 6:40 PM CST to 6:55 PM CST
- Where
- Cottle County, 10 mi N of Paducah
- Measured
- 1.25 in hail
- Reported by
- BROADCAST MEDIA
- Coordinates
- 34.167, -100.300
Several motorists reported large hail up to the size of half dollars along U.S. Highway 62/83 in northern Cottle County.
Thunderstorm Wind, Childress
- When
- June 16, 6:45 PM CST
- Where
- Childress County, (Cds)childress Arpt
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.433, -100.300
An Automated Surface Observing System located at the Childress Airport measured severe thunderstorm wind gusts up to 70 MPH.
Hail, Childress
- When
- June 16, 7:00 PM CST
- Where
- Childress County, 6 mi N of Childress
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.500, -100.200
Law enforcement officials reported that a second severe thunderstorm produced quarter size hail north of Childress along U.S. Highway 62/83.
Thunderstorm Wind, Kent
- When
- June 16, 7:15 PM CST to 7:20 PM CST
- Where
- Kent County, 16 mi SW of Clairemont
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.000, -100.950
A trained storm spotter estimated severe thunderstorm wind gusts in excess of 70 MPH in association with a microburst over extreme southwestern Kent County.
Hail, Childress
- When
- June 16, 7:30 PM CST
- Where
- Childress County, 22 mi NNE of Childress
- Measured
- 1 in hail
- Crop damage
- $200,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.717, -100.050
A farmer reported that a cotton field was destroyed by large hail in rural northeastern Childress County. The hail, measuring at least one inch in diameter, was accompanied by severe thunderstorm winds.
Thunderstorm Wind, Childress
- When
- June 16, 7:30 PM CST
- Where
- Childress County, 22 mi NNE of Childress
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Crop damage
- $100,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.717, -100.050
A barn was destroyed in rural northeastern Childress County. In addition, the damaging winds combined with large hail to destroy a cotton crop.
Hail, Kent
- When
- June 16, 7:35 PM CST
- Where
- Kent County, Clairemont
- Measured
- 1.5 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.167, -100.750
The public reported ping-pong ball size hail in Clairemont.
Hail, King
- When
- June 16, 8:30 PM CST
- Where
- King County, 10 mi ESE of Guthrie
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.567, -100.167
A motorist reported three-quarter inch diameter hail along U.S. Highway 82 east of Guthrie.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kansas, June 16, 2006$752,000 · F1 · 40 events
- Hail and Damaging Winds in Nebraska, June 16, 2006$4.1 million · 2.75 in hail · 8 events
- Damaging Winds in Kansas, June 16, 2006$210,000 · 80 kt wind · 36 events
- Hail and Damaging Winds in Texas, June 16, 2006$127,000 · 2.5 in hail · 35 events
- Hail and Damaging Wind in Colorado, June 16, 2006$205,000 · 2 in hail · 11 events
- Damaging Wind in South Dakota, June 16, 2006$100,000 · 69 kt wind · 1 event
- Hail in South Dakota, June 16, 2006$100,000 · 1.75 in hail · 1 event
- Tornado and Hail in Kansas, June 16, 2006F0 · 48 events
- Hail and Damaging Winds in Oklahoma, June 16 to 17, 2006$33,000 · 1.75 in hail · 23 events
- Flash Flooding and Hail in Minnesota, June 16, 20062 injured · 1 in hail · 20 events
- Damaging Wind in Nebraska, June 16, 2006$50,000 · 61 kt wind · 1 event
- Hail and Damaging Winds in Texas, June 16 to 17, 2006$25,000 · 61 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5515452, 5515453, 5515454, 5515455, 5515456, 5515457, 5515458, 5515459, 5515460, 5515463, 5515464, 5515461, 5515462.